Arizona, 2011

Flash Flood in Arizona, September 11, 2011

September 11, 2011 · NWS FGZ · 1 event in 1 county or zone

Thunderstorms produced heavy rain over the Schultz Fire burned area and flash flooding in the in the neighborhood below.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms produced heavy rain over the Schultz Fire burned area and flash flooding in the in the neighborhood below.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 10, 9:00 PM MST, 5 hours 27 minutes earlier.

Area forecast discussion, Sep 10, 9:00 PM MST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 PM MST SAT SEP 10 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE SOUTHWESTERN STATES WILL
BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE MIDDLE
OF NEXT WEEK. STORMS THIS WEEKEND MAY PRODUCE LOCALLY HEAVY RAIN AND
HAIL. COOLER THAN NORMAL TEMPERATURES WILL CONTINUE.

&&

.DISCUSSION...STORM ACTIVITY WAS ON THE INCREASE ACROSS PORTIONS OF
YAVAPAI AND GILA COUNTIES DURING THE EVENING HOURS. ONE STORM 15
MILE EAST OF BLACK CANYON CITY LIKELY PRODUCED HAIL UP TO GOLF BALL
SIZE. THE SOUNDING AT FLAGSTAFF INDICATED QUITE A BIT OF INSTABILITY
ALREADY WITH FURTHER MOISTURE INCREASES EXPECTED OVER NIGHT. IN
ADDITION...THE VERTICAL SHEAR WILL INCREASE THROUGH THE NIGHT. COULD
BECOME QUITE ACTIVE FROM THE MOGOLLON RIM SOUTHWARD OVERNIGHT WITH
ISOLATED SEVERE THUNDERSTORMS AND HAIL IN EXCESS OF AN INCH IN
DIAMETER POSSIBLE.

OTHERWISE...EXPECT THUNDERSTORM INTENSITY TO GENERALLY DECREASE OVER
THE NORTHERN THIRD OF THE STATE LATER TONIGHT...WITH A BETTER CHANCE
OF STORMS ALONG/SOUTH OF A LINE FROM SELIGMAN...TO FLAGSTAFF...TO
WINDOW ROCK. DEEPER MOISTURE POISED OVER SONORA MEXICO AND SOUTHERN
ARIZONA IS FORECAST TO BE PULLED NORTHWARD INTO ARIZONA TONIGHT INTO
SUNDAY AS SOUTHERLY FLOW INCREASES AHEAD OF A LOW OVER CALIFORNIA. A
MID-LEVEL WIND SPEED MAX IS ALSO FORECAST TO ROTATE INTO THE STATE
LATE TONIGHT THROUGH SUNDAY. THE BEST COMBINATION OF WIND SHEAR AND
INSTABILITY WITH THESE FEATURES IS EXPECTED ALONG AND WEST OF A LINE
FROM PAGE TO SHOW LOW. SOME STORMS THAT DEVELOP IN THIS AREA TONIGHT
THROUGH SUNDAY COULD BECOME STRONG OR SEVERE...WITH LARGE
HAIL...STRONG GUSTY WINDS AND FLASH FLOODING POSSIBLE.

MONDAY THROUGH WEDNESDAY...GOOD MODEL AGREEMENT THAT THE CLOSED LOW
WILL MOVE SLOWLY TOWARD WESTERN ARIZONA DURING THIS TIME FRAME.
MOISTURE WILL LINGER OVER ARIZONA AND SHOULD BE SUFFICIENT FOR A
CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.

THURSDAY AND BEYOND...THE UPPER LOW WILL CROSS ARIZONA AND MOVE
EASTWARD. PRECIP CHANCES ARE DECREASING THROUGH THIS PERIOD.

&&

.AVIATION...FOR THE 06Z PACKAGE...MONSOON MOISTURE WILL INTERACT
WITH A LOW PRESSURE SYSTEM CENTERED JUST OFF THE SOUTHERN CALIFORNIA
COAST OVER THE NEXT 24 HOURS. EXPECT ISOLATED TO SCATTERED
THUNDERSTORMS OVERNIGHT BECOMING MORE NUMEROUS DURING THE DAY
SUNDAY. SOME STORMS COULD BECOME SEVERE PRODUCING HAIL OVER AN INCH
IN DIAMETER AND WIND GUSTS IN EXCESS OF 45 KT. AVIATION DISCUSSION
NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................MCCOLLUM/JJ
AVIATION................MCCOLLUM

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 10, 2:49 PM MST, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
249 PM MST SAT SEP 10 2011

AZZ004>018-037>040-110900-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
249 PM MST SAT SEP 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHLAND FROM THIS
AFTERNOON THROUGH THE NIGHT. A FEW OF THE STORMS MAY BECOME SEVERE...
WITH HAIL UP TO ONE INCH IN DIAMETER AND STRONG GUSTY WINDS.
LOCALIZED FLASH FLOODING IS ALSO POSSIBLE WITH SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER NORTHERN
ARIZONA ON SUNDAY. SOME OF THE STORMS MAY BECOME SEVERE.
ONE INCH DIAMETER HAIL...STRONG GUSTY WINDS AND FLASH FLOODING
WILL BE POSSIBLE WITH THE STRONGER STORMS. STORMS WILL PERSIST
FROM MONDAY THROUGH AT LEAST WEDNESDAY...THOUGH THE RISK OF
SEVERE WEATHER WILL DECREASE.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 10, 9:36 PM MST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
936 PM MST SAT SEP 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             CORDES JUCNTION         34.33N 112.12W
09/10/2011  E0.88 INCH       YAVAPAI            AZ   PUBLIC

&&

EVENT NUMBER FGZ1100242

RB
Special weather statement, Sep 10, 11:47 PM MST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1147 PM MST SAT SEP 10 2011

AZZ006-007-110745-
COCONINO AZ-
1147 PM MST SAT SEP 10 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 1245 AM MST

AT 1135 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THAT A THUNDERSTORM WAS DEVELOPING 16 MILES NORTH OF ASH
FORK...MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL MOVE INTO TUSAYAN BY MIDNIGHT AND ACROSS THE SOUTH
RIM OF THE GRAND CANYON BY 1215 AM.

THIS STORM HAS FREQUENT CLOUD TO GROUND LIGHTNING...33 CLOUD TO
GROUND STROKES IN 5 MINUTES HAVE BEEN MEASURED. WIND GUSTS TO 40 MPH
AND SMALL HAIL ARE PROBABLE ALONG WITH HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3618 11229 3605 11202 3536 11244 3543 11264
TIME...MOT...LOC 0642Z 205DEG 16KT 3548 11249

41

The radar

The Flagstaff radar (KFSX), 91 km away, was scanning. The volume nearest the first event began at 09:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
September 11, 2:27 AM MST to 3:27 AM MST
Where
Coconino County, 4.37 mi WSW of Sunset Crater to 1.74 mi SW of Sunset Crater
Cause
Heavy Rain / Burn Area
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
35.330, -111.574

Heavy rain caused flash flooding and debris to flow across roads in Hutchinson Acres and Timberline Estates. Damage to private roads and driveways was also reported. Several roads were impassible.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348573.